Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 315, NWS Atlanta, GA

July 11, 2003Dodge County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 11, 2003, 3:21 PM EDT for Dodge County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 3:21 PM EDT (19:21 UTC)
Expired
Jul 11, 2003, 3:45 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Dodge County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 111921
SVRATL
GAC091-111945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
321 PM EDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN CENTRAL GEORGIA

* UNTIL 345 PM EDT

* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EASTMAN...MOVING EAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CHAUNCEY...
EASTMAN AND RHINE.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3225 8323 3205 8328 3191 8321 3210 8298
          3225 8304

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:15 AM EDT, 10 hours 6 minutes earlier.

Area forecast discussion, Jul 11, 5:15 AM EDT, 10 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EDT FRI JUL 11 2003

UPDATED TO INCLUDE AVIATION DISCUSSION.

MODELS ARE JUST A LITTLE SLOWER ON THIS RUN WITH THE TIMING OF THE
FRONT AND IT DOES APPEAR DRYING WILL COME IN AFT 00Z SAT...BUT IT
WILL BE SHORT LIVED. AS FOR TODAY...WATER VAPOR IMAGE SHOWS GA DEEP
IN THE TROPICAL PLUME AND WITH THE FRONT MOVING TO THE GA/TN BORDER
BY LATE AFTERNOON...THERE WILL BE A PRETTY GOOD CHANCE OF PRECIP
TODAY...BEST CHANCE APPEARS TO BE FROM ATL-AHN AND SOUTH TO CSG AND
MCN. AS STATED ABOVE...IT DRYS SOMEWHAT TONIGHT...BUT THEN MOISTURE
RAPIDLY RETURNS SATURDAY AFTERNOON AND WILL HAVE TO ADD CHANCE POPS
ALL AREAS SATURDAY AFTERNOON. BOTH GFS/ETA SHOW WIDESPREAD MOISTURE
SUNDAY AND WILL RAISE POPS TO 50. WENT CLOSE TO GUIDANCE TEMPS
THROUGH THE PERIOD.

.PRELIMINARY POINT TEMPS/POPS...
KATL 85 68 88 69 / 60 20 30 20
KAHN 87 67 89 68 / 60 20 30 20
KGVL 84 66 87 67 / 60 10 30 20
KRMG 86 66 89 68 / 50 10 30 20
KCSG 88 70 91 72 / 60 30 40 20
KMCN 89 69 92 70 / 60 30 40 20

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

17

AVIATION DISCUSSION...
AIRMASS RIPE FOR LOW CLOUDS WITH IFR TO MVFR CEILINGS EXPECTED THIS
MORNING IMPROVING TO VFR. POTENTIAL FOR CONVECTIVE FLAIR UP STARTING
EARLY AND MOVING TO THE SE THROUGH THE AFTERNOON. BDL
Hazardous weather outlook, Jul 11, 6:00 AM EDT, 9 hours 21 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

SCATTERED THUNDERSTORMS ALONG WITH ISOLATED SEVERE THUNDERSTORMS
EXPECTED.

.SYNOPSIS...
A SLOW MOVING COLD FRONT OVER THE OHIO AND LOWER MISSISSIPPI
VALLEYS...WILL MOVE TO NORTH GEORGIA LATE TODAY AND DISSIPATE
OVERNIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING DOWN
BURST WINDS. LIGHTNING AND HEAVY RAIN CAN ALSO BE EXPECTED. THE BEST
LOCATION FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF GAINESVILLE TO
CARTERSVILLE. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE
THIS AFTERNOON AND EARLY EVENING.

.DISCUSSION...
A MOIST UNSTABLE AIRMASS REMAINS OVER THE AREA. CAPES OF 1000 TO 2000
CAN BE EXPECTED...WITH LIFTED INDICES OF MINUS 3 TO MINUS 6. WEAK
UPPER LEVEL ENERGY WILL ALSO BE MOVING ACROSS THE AREA.

.FOR SPOTTERS...
SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEEDED.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Jul 11, 3:06 PM EDT, 15 minutes before
GAZ106-111930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
306 PM EDT FRI JUL 11 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...INTENSE LIGHTNING AND
GUSTY WINDS IN CRISP COUNTY UNTIL 330 PM EDT...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CORDELE...MOVING EAST AT 35
MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 330 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:46 PM EDTSevere Thunderstorm WarningFFCChattahoochee29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.